Florida, 2018Damaging Wind in Florida, December 9, 2018
December 9, 2018 · NWS TAE · 1 event in 1 county or zone
Strong to marginally severe storms moved along the Florida panhandle coast with sporadic power outages due to strong winds. Winds were measured in excess of 40 knots at the Panama City Beach tide gauge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to marginally severe storms moved along the Florida panhandle coast with sporadic power outages due to strong winds. Winds were measured in excess of 40 knots at the Panama City Beach tide gauge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 8, 11:54 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 8, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1254 AM EST Sun Dec 9 2018
.AVIATION...
[Through 06Z Monday]
Conditions will continue to deteriorate across the TAF sites
overnight with widespread IFR/LIFR ceilings as an area of RA
and embedded TSRA moves East-Northeastward. TSRA expected at
ECP and VCTS at TLH. Low pressure moving invof I-10 veers the
wind at TLH and ECP, while backing the wind at ABY, DHN, and
VLD. Southeast winds 15-25 kt with gusts 20-30 kt with higher
gusts possible in TSRA at ECP early, becoming west-northwest
10-15 kt with gusts 15-25 kt. Low-level wind shear (LLWS) is
likely at all TAF sites this morning. A very slow improvement
to MVFR beginning late this morning through the afternoon.
&&
.PREV DISCUSSION [1022 PM EST]...
.NEAR TERM [Through Tonight]...
Dynamic storm system is kicking out of the Southern Plains this
afternoon, with deepening surface low pressure currently along the
central Louisiana coastline. So far, the isentropic lift associated
with the system has remained to the north and west. However, this is
gradually changing as the sfc low approaches and the stratiform rain
shield is slowly expanding southward and eastward.
The sfc low will continue to track eastward (very close to the
coast) through the night tonight. A band of heavy rain will move
across the forecast area as the low moves through. Significant
instability is still expected to remain mostly offshore. However,
with very strong shear profiles, a rotating storm or two cannot be
ruled out very close to the coast. The heaviest rainfall is expected
across SE Alabama, where widespread totals will approach 2 inches.
Elsewhere, rainfall totals will be closer to 1.5 inches with locally
higher amounts. Will keep the current Flash Flood Watch in place and
due to the recent heavy rains (and in coordination with WFO JAX),
expand the watch to cover the remainder of South Georgia.
.SHORT TERM [Sunday Through Monday Night]...
Cold front at daybreak Sunday will be across the Florida Big Bend
and moving eastward and should clear the entire CWA by late
morning. The heaviest rainfall will be located along the front
with decreasing rainfall from west to east through the morning and
afternoon hours. It will remain cloudy through much of the short
term as low level moisture remains trapped beneath the inversion.
Some wrap around light rain is possible into Monday. A rather wide
gradient of high temperatures Sunday with readings in the low 50s
across SE Alabama to near 70 in the FL Big Bend. Much cooler for
Monday with highs in the upper 40s to lower 50s. Lows will mainly
be in the 30s.
.LONG TERM [Tuesday Through Saturday]...
High pressure will build in behind a departing upper trough
Tuesday with fair weather expected into Wednesday night. A fast
moving trough will spread light showers across the southeast US
Thursday ahead of a much stronger storm system Thursday night and
Friday. Severe weather and heavy rain all appear possible with
this system. A slow warmup in temperatures is expected through the
week.
.MARINE...
Poor marine conditions are expected through Sunday. Advisory
conditions will overspread most of the marine areas with gale
force gusts possible overnight in passing squalls. Improving
conditions can be expected towards mid week. Conditions may
deteriorate again by the end of the week as another potentially
strong system approaches.
.FIRE WEATHER...
Hazardous fire weather conditions are not expected. Rainy
conditions are forecast through Sunday.
.HYDROLOGY...
A heavy rainfall threat is still expected for tonight into Sunday
morning. Widespread rainfall accumulations of 1 to 3 inches with
isolated amounts of 4 to 5 inches remain possible. The heaviest
rainfall is expected across the Florida panhandle, southeast
Alabama, and portions of southwest Georgia. Flash flooding is
possible with some of the heavier amounts given that soils are
primed for runoff with recent heavy rainfall.
Concerning river flooding, widespread rainfall of 1 to 3 inches
will cause some rises on the smaller river basins and creeks
across the region with a few possibly reaching flood stage again.
The larger river basins will see a prolonging of the above average
levels from the previous rainfall event.
Minor coastal flooding along the coast in Apalachee Bay is within
the realm of possibilities with persistent south to southwest flow
with water levels getting close to coastal flood advisory
criteria. The current forecast falls just short of minor flood
stages along the coast, but this will have to be monitored.
For detailed information on specific river stages and forecasts,
please visit http://water.weather.gov/ahps2/index.php?wfo=tae.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 64 39 52 38 59 / 50 10 0 0 0
Panama City 60 41 53 41 57 / 40 20 10 0 0
Dothan 52 37 49 36 55 / 40 20 10 10 0
Albany 53 37 50 38 55 / 60 20 20 10 0
Valdosta 63 38 50 38 57 / 80 20 10 0 0
Cross City 69 42 55 38 59 / 90 10 0 0 0
Apalachicola 66 41 54 41 58 / 50 20 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 AM EST /6 AM CST/ this morning for
Calhoun-Central Walton-Coastal Bay-Holmes-Inland Bay-
Jackson-North Walton-South Walton-Washington.
High Rip Current Risk through this evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 7 AM EST /6 AM CST/ this morning for
Coastal Bay-South Walton.
GA...Flash Flood Watch until 7 AM EST this morning for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch until 6 AM CST Sunday for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory until 7 PM EST this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to 20
Nm-Coastal waters from Mexico Beach to Apalachicola FL out
20 NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Camp
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...LF
MARINE...Scholl
FIRE WEATHER...Harrigan
HYDROLOGY...DVDIn the hours before
Special weather statement, Dec 8, 10:29 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1129 PM EST SAT DEC 8 2018
FLZ008-010-012-108-112-090530-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
1129 PM EST SAT DEC 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTHERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 1230 AM EST/1130 PM CST/...
At 1128 PM EST/1028 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Niceville to 24 miles
south of Destin. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Santa Rosa Beach, Eglin
Air Force Base, Tyndall Air Force Base, Freeport, Ebro, Portland, St
Andrews State Park, Southport, Villa Tasso, Seminole Hills, Gulf
Resort Beach, Blue Mountain Beach, West Panama City, Seaside, Bahama
Beach, Biltmore Beach and Sunnyside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3039 8639 3038 8633 3042 8631 3039 8626
3040 8623 3042 8627 3038 8616 3039 8611
3044 8616 3047 8613 3046 8619 3050 8620
3048 8622 3046 8639 3058 8639 3057 8611
3034 8563 3006 8566 3027 8606 3036 8639
TIME...MOT...LOC 0428Z 215DEG 22KT 3057 8648 3004 8649
42-DVDLocal storm report, Dec 8, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1135 PM EST SAT DEC 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM MARINE TSTM WIND 1 SE GULF RESORT BEACH 30.21N 85.88W
12/08/2018 M42 MPH GMZ750 FL MESONET
STATION PCBF1, 1 SE GULF RESORT BEACH.
&&Local storm report, Dec 8, 10:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1157 PM EST SAT DEC 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM MARINE TSTM WIND 1 WNW MIRAMAR BEACH 30.38N 86.37W
12/08/2018 M42 MPH WALTON FL MESONET
42 MPH GUST MEASURED AT WUNDERGROUND SITE
KFLMIRAM27.
&&Local storm report, Dec 8, 11:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 AM EST SUN DEC 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM MARINE TSTM WIND 1 SE GULF RESORT BEACH 30.21N 85.88W
12/08/2018 M47 MPH GMZ750 FL MESONET
STATION PCBF1, 1 SE GULF RESORT BEACH.
&&Local storm report, Dec 8, 11:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1235 AM EST SUN DEC 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM MARINE TSTM WIND 1 SE GULF RESORT BEACH 30.21N 85.88W
12/09/2018 M40 MPH GMZ750 FL MESONET
STATION PCBF1, 1 SE GULF RESORT BEACH.
&&Thunderstorm Wind, Bay
- When
- December 9, 12:00 AM CST
- Where
- Bay County, 0.69 mi N of Edgewater Gulf Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 30.190, -85.820
There were a few power outages due to wind along Front Beach Road as strong to severe storms moved through the area. There were also a few reports of strong winds on social media. Winds were measured in excess of 40 knots at the PCBF1 tide gauge nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 9, 2018$60,000 · EF1 · 2 events
- Heavy Snow in Tennessee, December 9 to 10, 201847 events
- Winter Storm in Virginia, December 9, 201840 events
- Tornado in Florida, December 9, 2018$40,000 · EF0 · 1 event
- Heavy Snow in Virginia, December 9 to 10, 201827 events
- Winter Storm and Winter Weather in North Carolina, December 9 to 10, 201825 events
- Winter Storm and Winter Weather in Virginia, December 9, 201818 events
- High Surf in Hawaii, December 9 to 10, 201812 events
- Heavy Snow in West Virginia, December 9, 20187 events
- Winter Weather in Tennessee, December 9 to 10, 20187 events
- Winter Storm in West Virginia, December 9, 20185 events
- Winter Weather in Virginia, December 9, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788597.